Which clinical history findings are characteristic of calcium channel blocker (CCB) toxicity?

Updated: Jan 04, 2021
  • Author: B Zane Horowitz, MD, FACMT; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Whenever a patient presents with bradycardia, hypotension, and an altered mental status, gather a short and AMPLE (ie, allergies, medications, past medical history, last meal, and events of the incident) medical history. If the patient ingested medications, ascertain type, dose, and number or amount. With young children, ask for a complete list of medications for all household members.

With accidental pediatric ingestions, determine the number of tablets that are missing from the bottle of medicine ingested by the patient. If the number of pills in the bottle at the time of the ingestion is unknown, determine the number of pills that the bottle initially contained (ie, the maximum number of pills the child could have taken).

Ascertain whether the ingested drug is a single-agent product or a combination. New combination pharmaceutical products may have both a calcium channel blocker and a second antihypertensive such as an angiotensin-converting enzyme inhibitor or an angiotensin receptor blocker.

Ascertain whether the ingested drug is a sustained-release preparation. Finally, try to determine the time between the ingestion and presentation to the emergency department (ED), because this interval provides an indication of how long the drug has had to be absorbed in the patient's digestive system.

If a suicide attempt is suspected, try to determine whether other medications or alcohol could have been co-ingested. Acetaminophen or aspirin ingestion is especially important to determine because both are potentially lethal, both have known medical treatment modalities, and a specific antidote is available for acetaminophen toxicity.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!